The severity of HIV disease'not the use of HIV antiretroviral medications'is the factor most strongly linked with lipoatrophy in people taking anti-HIV drugs, according to a study in the January 1 edition of the Journal of Acquired Immune Deficiency Syndromes.
Researchers evaluated 546 HIV-positive patients from seven U.S. cities for loss of body fat from the extremities, buttocks and hips, and cheeks over a two-year period to establish a link between fat loss and a variety of factors, including age, race, sex, use of anti-HIV drugs by class, and length and severity of HIV disease as measured by CD4-cell count and viral load.
Data showed that severity of HIV disease and body mass index as measured before the first signs of lipoatrophy were the primary predictors of fat loss. No relationship was found between any anti-HIV drug and lipoatrophy, contradicting a growing consensus that antiretrovirals are linked with the condition.
'Our study suggests that HIV infection or factors associated with immune reconstitution may play a greater role in the development of lipoatrophy than the use of any specific medication,' the researchers concluded.